Indiana, 2017

Hail in Indiana, April 5, 2017

April 5, 2017 · NWS LMK · 12 events in 3 counties and zones

A strong area of low pressure tracked across the Ohio Valley on April 5. With an unseasonably warm and humid air mass in place, several lines of strong to severe thunderstorms developed across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong area of low pressure tracked across the Ohio Valley on April 5. With an unseasonably warm and humid air mass in place, several lines of strong to severe thunderstorms developed across the area. This resulted in large hail and damaging winds across southern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 5, 1:02 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 5, 1:02 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
202 PM EDT Wed Apr 5 2017

.Short Term...(This evening through Thursday night)
Issued at 200 PM EDT Wed Apr 5 2017

...Severe Storms Likely this Afternoon/Evening...
...Windy Conditions Late Tonight and Thursday...

Broad area of low pressure, 999 mb, extends from central MO to
southern IL, with a warm front extending across southern IN this
hour. Sunshine warming up the warm sector quickly, but dewpoints
have stayed down according to area observations. Narrow area of
higher dewpoints over western TN this hour, but very narrow. Still
focused on potential for very large hail and damaging wind gusts as
cold pools come out of supercells. Looking at a better tornado
threat in a couple of areas, one over southern Indiana, along the
front and another across Lake Cumberland as LCL's start to fall.

Even outside of these storms, expect gusty winds because of the
pressure gradient associated with that low pressure. The gradient
will stick around overnight and Thursday. In fact, looking at very
windy conditions for the day Thursday, as much colder air pours in.
Likely we will issue a Wind Advisory later tonight for that Thursday
period, with gusts to around 40 mph.

In addition to the wind, expect showery conditions as moisture wraps
around the upper low travelling by to our north. We may see a brief
transition to rain/snow mix or just snow by daybreak Friday.

&&

.Long Term...(Friday through Wednesday)
Issued at 230 PM EDT Wed Apr 5 2017

...Freezing Temperatures May Return Early Saturday...

Friday morning will be near freezing, but with windy conditions not
expecting frost development. Saturday morning, high pressure will
move across the TN Valley, and that looks to be a better chance for
a freeze, especially in our normally colder locations.

High pressure then shifts east of the region and we should have
another warmup in store for the end of the weekend and the beginning
of the next work week. Our next good rain chance will come in Monday
night, as a cold front approaches.

&&

.Aviation...(18Z TAF Issuance)
Issued at 110 PM EDT Wed Apr 5 2017

Well...strong low pressure system over MO will move into the CWA by
21z bringing a strong risk of severe storms across KY.

Ahead of this system, winds will slowly veer to the SE and S and
increase to 10 to 18 mph later this afternoon and this evening.  A
potent cold front will move through tonight with winds shifting to
more westerly.

Ahead of the cold front in the warm sector expect 30% coverage of
shra/tsra from 20z through 03z. We are looking for 20-30% coverage
of supercells to develop west of I 65 between 18-20z and move
rapidly to the NE at 50 mph. These will produce very large hail,
damaging winds and isolated tornadoes.  All aircraft flying into all
3 airports should practice tsra avoidance procedures for all
supercell thunderstorms. Very large hail from supercells.

Storms will be widely scattered so will continue to carry VCTS for
now. But will be monitoring closely should one affect any of the
sites.  My hunch is LEX will have thunderstorms around 00z
timeframe.

The storms will move out this evening. Light showers will develop
behind the cold front and move in late tonight and continue into
Thursday.

The story on Thursday will be MVFR CIGS, and very gusty winds from
the west of 20 gusting to 35 mph staring at 16z.  Cold raw dreary
day on the flight line for sure.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...RJS
Aviation...JDG
Hazardous weather outlook, Apr 5, 1:57 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
257 PM EDT Wed Apr 5 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
257 PM EDT Wed Apr 5 2017 /157 PM CDT Wed Apr 5 2017/

...TORNADO WATCH 127 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous storms are likely this afternoon and evening as
a cold front approaches the region. Some of these storms will become
quite vigorous with severe weather likely to 10 PM EDT. Damaging
winds, large to very large hail, and a few tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cold conditions will return to the area behind the strong cold
front. As a result, light snow may mix in with rain showers Friday
morning. Temperatures will fall close to the freezing mark Saturday
morning with frost or a freeze possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail of any size, strong winds or
wind damage, and any rotation in storms today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RJS

In the hours before

Special weather statement, Apr 5, 2:58 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
358 PM EDT WED APR 5 2017

INZ076-084-089-090-KYZ025-052030-
Crawford-Orange-Perry-Harrison-Meade-
358 PM EDT WED APR 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HARRISON...CRAWFORD...NORTHEASTERN PERRY...SOUTHEASTERN ORANGE AND
NORTHWESTERN MEADE COUNTIES...

At 358 PM EDT/258 PM CDT/, strong thunderstorms were clustered 8
miles southwest of Carefree Town, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
English, Carefree Town, Mount Pleasant, Marengo, Milltown,
Leavenworth, Alton, Roberta, Beechwood and White Cloud.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3847 8639 3844 8631 3842 8631 3842 8627
      3832 8603 3801 8644 3813 8662
TIME...MOT...LOC 1958Z 215DEG 39KT 3814 8644

RJS
Special weather statement, Apr 5, 3:02 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
302 PM CDT WED APR 5 2017

KYZ026-061-070-052015-
Logan-Butler-Ohio-
302 PM CDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOGAN...BUTLER AND
SOUTHEASTERN OHIO COUNTIES...

At 302 PM CDT, a strong thunderstorm was located near Dunmor, moving
northeast at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Morgantown, Anderson, Casey, Beaver Dam, Lewisburg, Rochester,
Woodbury, Insco, Mining City and Spa.

LAT...LON 3703 8706 3707 8704 3707 8694 3709 8690
      3710 8690 3711 8689 3714 8693 3718 8692
      3718 8689 3719 8691 3722 8690 3723 8692
      3724 8691 3724 8695 3747 8683 3736 8650
      3718 8661 3718 8662 3685 8682 3695 8706
TIME...MOT...LOC 2002Z 203DEG 48KT 3708 8689

DM
Local storm report, Apr 5, 3:03 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
403 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 SSE LEWISPORT         37.86N 86.88W
04/05/2017  E0.75 INCH       HANCOCK            KY   CO-OP OBSERVER

            DIME SIZE HAIL.

&&

MRC
Local storm report, Apr 5, 3:10 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             IRVINGTON               37.88N 86.29W
04/05/2017  E0.88 INCH       BRECKINRIDGE       KY   PUBLIC

&&

MRC
Local storm report, Apr 5, 3:16 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
416 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             HARNED                  37.75N 86.41W
04/05/2017  E1.50 INCH       BRECKINRIDGE       KY   LAW ENFORCEMENT

&&

MRC
Special weather statement, Apr 5, 3:27 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
427 PM EDT WED APR 5 2017

INZ090-091-KYZ030-052045-
Floyd-Harrison-Jefferson-
427 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...CENTRAL
FLOYD AND WEST CENTRAL JEFFERSON COUNTIES...

At 427 PM EDT, a strong thunderstorm was located 8 miles southeast of
Corydon, moving northeast at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Louisville, New Albany, Shively, St. Dennis, Pleasure Ridge Park,
Clarksville, Galena, Lanesville, Elizabeth and New Middletown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 1000 PM EDT for south central
Indiana...and central Kentucky.

LAT...LON 3838 8593 3831 8579 3829 8579 3829 8577
      3827 8575 3827 8573 3826 8571 3803 8603
      3812 8611
TIME...MOT...LOC 2027Z 216DEG 44KT 3812 8603

RJS

The radar

The Louisville radar (KLVX), 42 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Harrison

When
April 5, 3:35 PM EST
Where
Harrison County, Ramsey
Measured
0.75 in hail
Reported by
Public
Coordinates
38.320, -86.150

Hail, Floyd

When
April 5, 3:39 PM EST
Where
Floyd County, Georgetown
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.300, -85.970

Hail, Harrison

When
April 5, 3:40 PM EST
Where
Harrison County, 0.88 mi NW of Lanesville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.240, -85.990

Hail, Floyd

When
April 5, 3:42 PM EST
Where
Floyd County, 0.69 mi S of Georgetown
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.290, -85.970

Hail, Floyd

When
April 5, 3:46 PM EST
Where
Floyd County, 0.69 mi N of Duncan
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.290, -85.920

Hail, Floyd

When
April 5, 3:50 PM EST
Where
Floyd County, 0.54 mi E of Floyds Knobs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.320, -85.860

Hail, Floyd

When
April 5, 3:51 PM EST
Where
Floyd County, Edwardsville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.280, -85.900

Hail, Floyd

When
April 5, 3:52 PM EST
Where
Floyd County, 0.54 mi E of Floyds Knobs
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.320, -85.860

Hail, Clark

When
April 5, 3:55 PM EST
Where
Clark County, 0.88 mi SE of Blue Lick
Measured
0.75 in hail
Reported by
Public
Coordinates
38.490, -85.790

Hail, Harrison

When
April 5, 4:07 PM EST
Where
Harrison County, Ramsey
Measured
1 in hail
Reported by
Public
Coordinates
38.320, -86.150

Hail, Harrison

When
April 5, 4:11 PM EST
Where
Harrison County, 0.88 mi SW of Palmyra
Measured
1.25 in hail
Reported by
Public
Coordinates
38.410, -86.130

Hail, Harrison

When
April 5, 4:17 PM EST
Where
Harrison County, 0.88 mi SE of Palmyra
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.410, -86.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681352, 681353, 681354, 681355, 681356, 681357, 681358, 681359, 681360, 681361, 681362, 681363.